Winter Storm, Bighorn Mountains West
- When
- May 1, 7:00 AM MST to May 2, 3:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Deepening low pressure east of Wyoming produced strong upslope flow from the north across Johnson and Natrona counties. Snow amounts generally ranged from 12 to 15 inches in the Bighorn Mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Deepening low pressure east of Wyoming produced strong upslope flow from the north across Johnson and Natrona counties. Snow amounts generally ranged from 12 to 15 inches in the Bighorn Mountains. Snowfall of four to six inches was common across the lower elevations from Buffalo to Casper. This snow combined with gusty north wind to close several major roads because of reduced visibility and slick roads in the blowing and drifting snow. The wind was strongest in Johnson County where sustained wind of 30 to 35 mph with gusts of 45 to 55 mph occurred periodically. A peak gust of 62 mph was recorded at the Buffalo-Johnson County Airport ASOS. Drifts up to two feet were observed around Buffalo and Lake DeSmet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 1, 1:50 AM MST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE RIVERTON WY 250 AM MDT THU MAY 1 2008 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT SHOWER ACTIVITY HAS BEEN FOUND ACROSS THE WIND RIVER BASIN AND STRETCHING INTO WESTERN NATRONA COUNTY SINCE THE EVENING HOURS. THE WEATHER OFFICE IN RIVERTON HAS RECEIVED ABOUT 3 INCHES OF SNOWFALL SINCE LAST EVENING...THOUGH LOCATIONS A FEW MILES SOUTH HAVE BEEN MUCH SLOWER IN CONVERTING FROM RAINFALL. THIS AMOUNT OF SNOWFALL IS EXPECTED TO BE VERY LIMITED IN COVERAGE. RADAR COVERAGE REMAIN FAIRLY STEADY OVER THE LAST COUPLE OF HOURS...THOUGH IT IS POSSIBLE TO SEE SOME REGENERATION OF SHOWER ACTIVITY ACROSS THE RATTLESNAKE RANGE AND GREEN MOUNTAINS. MODELS CONTINUE TO DEAL WITH THE PATH OF THE TROUGH THIS MORNING. BOTH MODELS DEVELOP THE LOW PRESSURE OVER WESTERN NEBRASKA BY THIS AFTERNOON...WITH THE TROUGH MAINTAINING ITS NEGATIVE TILT UNTIL THEN. HOWEVER...THE LATER PROGRESSION OF THE SYSTEM IS WHERE THE VARIANCE ARISES. THE NAM PUSHES THE SYSTEM A LITTLE EAST AND THEN BRINGS IT BACK AROUND TO WESTERN NEBRASKA....WHERE THE GFS PUSHES THE SYSTEM EASTWARD AND NEVER LOOKS BACK. THE MOST INTERESTING ASPECT OF THIS DIFFERENCE IS HOW THE SHOWER ACTIVITY REACTS. THE NAM DRY SLOTS THE EASTERN ZONES...ESPECIALLY OVER JOHNSON COUNTY DURING THE LATE AFTERNOON HOURS TODAY...WHERE THE GFS CONTINUES WITH DOMINANT SHOWER ACTIVITY. CONTINUED TO TREND FORECAST TOWARDS THE MORE AGGRESSIVE GFS MODEL...ESPECIALLY NOTING THE CURRENT NAME SOLUTION HAS NOT APPROPRIATELY COVERED THE CURRENT WEATHER CONDITIONS ACROSS THE CWA. BOTH MODELS...HOWEVER...DEMONSTRATE VERY STRONG WINDS OVER NORTHERN JOHNSON COUNTY THIS AFTERNOON...WITH WINDS IN EXCESS OF 35 KTS NOTED IN GUIDANCE. SHOULD THE MODELS COME TRUE WITH THE WESTERN NEBRASKA DEVELOPMENT OF THE LOW PRESSURE SYSTEM... IT IS QUITE POSSIBLE THAT NORTHERN JOHNSON COUNTY WILL SEE LOCAL BLIZZARD CONDITIONS AROUND THE BUFFALO AREA. HOWEVER...ON THE SAME TOKEN...THERE IS ALSO A DEMONSTRATION OF SLOWING THE SYSTEM DOWN WITH WRAP AROUND MOISTURE NOT MOVING OVER OUR CWA UNTIL A LATER TIME FRAME. THIS TIMING DIFFERENCE SEEMS TO BE ONE OF THE FEW THINGS AGREED ON BY THE MAJORITY OF THE SURROUNDING OFFICES THIS MORNING...SO HAVE DELAYED THE ONSET OF THE WINTER STORM WATCH UNTIL 00Z THIS EVENING. SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS TONIGHT...WITH POTENTIALLY HEAVY SNOWFALL POSSIBLE OVER THE EASTERN BASINS AND MOUNTAINS. SNOWFALL ACCUMULATIONS OF 5 TO 7 INCHES REMAIN POSSIBLE OVER THE EASTERN BASINS...WITH 10 TO 12 INCHES OF SNOWFALL POSSIBLE OVER THE BIGHORN MOUNTAINS. COMBINE THIS HEAVY SNOWFALL POTENTIAL WITH INCREASED WINDS OF 20 TO 25 KTS DURING THE EVENING FOR THE SAME AREA...AND LIMITED VISIBILITIES WITH BLOWING SNOW BECOME A CONCERN. ADDED WORDING FOR THIS CONCERN INTO THIS FORECAST PACKAGE. THIS POTENTIALLY MAJOR SPRING STORM SYSTEM WILL MOVE OUR OF THE AREA BY FRIDAY EVENING...WITH A QUICK TRANSITORY RIDGE HELPING TO DRY OUT CONDITIONS AFTER FRIDAY NIGHT. HOWEVER...THE RIDGE WILL CONTAIN EMBEDDED SHORTWAVES WHICH WILL HELP TO KEEP SOME SHOWER ACTIVITY OVER THE WESTERN MOUNTAINS THROUGH SATURDAY EVENING. .LONG TERM...SUNDAY THROUGH THURSDAY THE EXTENDED FORECAST STARTS OUT WITH CHAOS IN THE MODEL SOLUTIONS ON MONDAY. CONSIDERABLE SPREAD IN POTENTIAL SOLUTIONS TO START WITH. NO CLEAR WINNER TO START WITH EITHER. THE GFS IS MORE OPEN WITH A TROUGH COMING OUT OF THE PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES AND GREAT BASIN. THE ECMWF HAS CUT OFF LOW. KEEPING BEST CHANCE FOR SCATTERED SHOWERS IN THE WESTERN MOUNTAINS. TEMPERATURES SLIGHTLY WARMER THAN PREVIOUS FORECAST NEAR NORMAL TO SLIGHTLY BELOW NORMAL. FLOW OVER WYOMING MORE ZONAL NOW THAN PREVIOUS FORECAST. THE GFS HAS SERIES OF OPEN WAVES IN THIS ZONAL FLOW KEEPING CHANCES FOR SHOWERS IN THE WEST. HOPEFULLY THERE WILL BE MORE AGREEMENT WITH THE MODELS WITH TIME. MOSTLY A PERSISTENCE FORECAST AT THIS TIME TO AVOID SIGNIFICANT SHIFTS FROM RUN TO RUN. THIS ALL LEADS TO A RELATIVELY LOW CONFIDENCE FORECAST AT THIS TIME. && .AVIATION... MVFR TO IFR CONDITIONS WILL OCCUR OVER CENTRAL WY THROUGH 15Z INCLUDING THE KLND AND KRIW AIRPORTS...WITH CONDITIONS IMPROVING TO VFR AFTER 18Z. IN EAST CENTRAL WY PERIODS OF SNOW WILL OCCUR WITH MVFR TO IFR CONDITIONS PREVAILING MUCH OF THE DAY INTO THE EVENING HOURS...INCLUDING THE KCPR AIRPORT. OVER THE FAR SOUTH AND WEST...VFR CONDITIONS WILL PREVAIL WITH WIDELY SCATTERED SNOW SHOWERS AND MVFR CONDITIONS AT TIMES. OVER THE NORTH VFR CONDITIONS WILL OCCUR WITH SOME SNOW SHOWERS AT TIMES PRODUCING MVFR CONDITIONS AT TIMES. WINDY WEATHER WILL OCCUR IN MANY LOCATIONS WITH 20 TO 30 KNOTS PREVAILING BY 18Z AND CONTINUING THROUGH ABOUT 02Z FRI. && .FIRE WEATHER... STRONG WINDS WILL BE POSSIBLE ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON AND EVENING. WINDS OF 20 TO 25 MPH WILL BE POSSIBLE ACROSS MUCH OF THE FORECAST AREA...WITH JOHNSON COUNTY SEEING THE POTENTIAL FOR WINDS OF 35 MPH AND GUSTS TO NEAR 50 MPH. SHOWER ACTIVITY WILL REMAIN ACROSS THE MAJORITY OF THE AREA THROUGH TODAY...AND IS ANTICIPATED TO BRING HEAVY SNOWFALL AMOUNTS ACROSS NATRONA AND JOHNSON COUNTIES THROUGH FRIDAY MORNING...WITH LIGHTER SNOWFALL EXPECTED OVER MUCH OF CENTRAL AND WESTERN WYOMING. SNOWFALL TOTALS IN NATRONA AND JOHNSON COUNTIES ARE ANTICIPATED TO BE BETWEEN 5 AND 7 INCHES IN THE LOWER ELEVATIONS...WITH 10 TO 12 INCHES POSSIBLE OVER THE MOUNTAINS. HUMIDITIES WILL BE ELEVATED TODAY AS THIS SYSTEM MOVES THROUGH THE STATE...AND TEMPERATURES WILL CONTINUE TO COOL. WINDS AND SHOWER ACTIVITY WILL SUBSIDE FRIDAY AFTERNOON AS AN AREA OF HIGH PRESSURE ADVANCES OVER THE AREA. THIS HIGH PRESSURE WILL ALLOW TEMPERATURES TO WARM ON SATURDAY...WITH HUMIDITIES DECREASING INTO THE 20 PERCENT RANGE FOR THE EASTERN BASINS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR WYZ008>011-020-022. SNOW ADVISORY UNTIL NOON MDT TODAY FOR WYZ015-019. && SHORT TERM...BRANHAM LONG TERM...C.BAKER AVIATION...AR FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 501 AM MDT THU MAY 1 2008 WYZ001>020-022>030-021101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 501 AM MDT THU MAY 1 2008 ...SNOW ADVISORY FOR PORTIONS OF CENTRAL WYOMING FOR THIS MORNING... ...WINTER STORM WATCH FOR EAST CENTRAL WYOMING FOR THURSDAY EVENING THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL ACCUMULATE 6 TO 12 INCHES TONIGHT THROUGH THIS MORNING ACROSS THE EAST SLOPE OF THE WIND RIVER MOUNTAINS. 3 TO 6 INCHES OF SNOW WILL FALL ACROSS THE GREEN AND GRANITE MOUNTAINS THIS MORNING AS WELL. THERE IS THE POTENTIAL FOR A POWERFUL SPRING SNOW STORM ACROSS NATRONA AND JOHNSON COUNTIES AS WELL AS THE BIG HORN MOUNTAINS FROM THIS EVENING THROUGH THE OVERNIGHT HOURS. THIS STORM MAY IMPACT THE CITIES OF CASPER AND BUFFALO. THERE IS THE POTENTIAL FOR 10 TO 15 INCHES OF SNOW TO FALL ACROSS THE BIG HORN MOUNTAINS...5 TO 8 INCHES AT THE LOWER ELEVATIONS OF JOHNSON COUNTY...4 TO 6 INCHES AT THE LOWER ELEVATIONS OF NATRONA COUNTY INCLUDING THE CITY OF CASPER AND 6 TO 10 INCHES OF SNOW TO FALL ON CASPER MOUNTAIN. IN ADDITION... STRONG NORTH WINDS MAY CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW WITH THIS POTENTIAL EVENT. NORTH WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE AT THE LOWER ELEVATIONS OF JOHNSON COUNTY INCLUDING THE CITY OF BUFFALO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86959, 86960, 86965, 86964, 86961, 86963.